Texas, 2015

Hail and Damaging Wind in Texas, August 9, 2015

August 9, 2015 · NWS LUB · 2 events in 1 county or zone

Scattered thunderstorms developed across the southwestern Texas Panhandle on the afternoon of the ninth. One of these storms produced a microburst as it passed over Lamb and Castro Counties producing winds up to 67 mph and quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed across the southwestern Texas Panhandle on the afternoon of the ninth. One of these storms produced a microburst as it passed over Lamb and Castro Counties producing winds up to 67 mph and quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 2:11 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 2:11 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
311 PM CDT SUN AUG 9 2015

.SHORT TERM...
STACKED HIGH PRESSURE CELL OVER E-CENTRAL TX IS ON TRACK TO CONTINUE
ITS WESTWARD MIGRATION BEFORE SETTLING OVER THE LOCAL AREA BY MONDAY
AFTERNOON. DESPITE THIS LACKLUSTER THEME...ADEQUATE MOISTURE ALOFT
WILL REMAIN LARGELY UNDISTURBED OVER ALL BUT OUR SOUTHERN ZONES. AT
PRESENT...A SURFACE TROUGH WAS FOCUSING FROM MULESHOE TO THE NERN
PANHANDLE COINCIDENT WITH AN AXIS OF STEEPER MID-LEVEL LAPSE RATES.
SATELLITE REVEALED AGITATED CU ORGANIZING ALONG AND AHEAD OF THIS
TROUGH WHICH SHOULD MATURE INTO PULSE STORMS IN THE HOURS AHEAD.
AROUND 1000 J/K OF MLCAPE AND DOWNDRAFT CAPE COULD FOSTER A FEW
MICROBURSTS SIMILAR TO YESTERDAY WITH ISOLATED-TO-SCATTERED ACTIVITY
PERSISTING THROUGH THE NIGHT AIDED BY SOME LOW LEVEL JET MECHANICS.

MONDAY WILL SEE A DECAYING FRONTAL BOUNDARY EASE SOUTH ACROSS THE
SOUTHERN PANHANDLE PERHAPS ACCOMPANIED BY SOME STORMS EARLY IN THE
MORNING. BETTER PRECIP CHANCES SHOULD TAKE AIM ACROSS THE WESTERN
PANHANDLE AND ESPECIALLY NORTHEAST NM LATER IN THE DAY AS WINDS IN
THE LOWEST 12K FEET TURN SELY. THIS DEEP AND INCREASINGLY MOIST
UPSLOPE COMPONENT COMBINED WITH RESIDUAL LL FRONTAL CONVERGENCE
SEEMS REASONABLE FOR SOLID CHANCE POPS IN OUR FAR N-NW COUNTIES.
SOME HEAVY RAIN IS NOT OUT OF THE QUESTION WITH PWATS AOA 1.2 INCHES
AND SLOW STORM MOTIONS...BUT THIS THREAT PALES IN COMPARISON TO
AREAS IN NORTHEAST NM WHERE THE 700MB MOISTURE ADVECTION COMPONENT
IS PROGGED TO TAKE AIM. NO CHANGES TO MAX TEMPS TOMORROW AS GREATER
CLOUDS IN OUR NW ZONES WILL STUNT THE DIURNAL TEMP RANGE MORE THAN
THE ROLLING PLAINS.

.LONG TERM...
UPPER LEVEL RIDGE IS EXPECTED TO BE CENTERED OVERHEAD
MONDAY EVENING WHILST VIGOROUS UPPER LEVEL LOW SLIDES DOWN THE
PACIFIC NORTHWESTERN COAST. THE STRENGTH OF THE RIDGE IS EXPECTED TO
BE SUFFICIENTLY STRONG TO HOLD THE LOW OFF THE PACIFIC NORTHWEST
COAST AT LEAST THROUGH FRIDAY.  AS THE HIGH SLOWLY
RETROGRADES...FLOW WILL BECOME MORE NORTHERLY TO NORTHEASTERLY WITH
TIME AND THIS SHOULD HELP COOL TEMPS A BIT IN THE LATTER EXTENDED.

RAIN CHANCES DURING THE EXTENDED WILL EXIST FROM MONDAY EVENING INTO
TUESDAY AS FRONTAL BOUNDARY SAGS INTO THE REGION.  HIGHEST POTENTIAL
WILL EXIST NORTH AND WEST. THINGS LOOK TO DRY OUT ON WEDNESDAY AND
TSTM DEVELOPMENT NEAR THE ESCARPMENT APPEARS TO HAVE LESSENED. BY
LATE FRIDAY...WEAK BACK DOOR FRONT APPEARS TO EDGE IN.  THE
SOLUTIONS APPEAR WETTER THAN YESTERDAY AND FCST DEPICTS THIS.  GIVEN
THE SYNOPTIC PATTERN IN PLACE...THERE IS SOME QUESTION AS TO WHETHER
OR NOT THESE WEEKEND POPS WILL MATERIALIZE.  AS SUCH...WILL KEEP
PRECIP CHANCES LIMITED TO SLIGHT CHANCE.  TEMPS SHOULD REMAIN MORE
OR LESS SIMILAR WITH A PEAK AROUND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  89  65  90 /  30  40  40  30
TULIA         67  90  68  87 /  30  30  20  30
PLAINVIEW     69  90  68  89 /  20  30  10  20
LEVELLAND     68  93  68  92 /  20  20  10  10
LUBBOCK       72  94  70  93 /  10  20  10  20
DENVER CITY   68  96  67  95 /  10  10  10  10
BROWNFIELD    68  94  69  94 /  10  10  10  10
CHILDRESS     74  96  74  93 /  10  20  10  20
SPUR          70  97  72  96 /   0  10   0  20
ASPERMONT     74 103  75 100 /   0   0   0  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

93/26
Hazardous weather outlook, Aug 9, 3:30 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
430 AM CDT SUN AUG 9 2015

TXZ021>044-100930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
430 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 3:21 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
421 PM CDT SUN AUG 9 2015

TXZ022-028-092145-
LAMB TX-CASTRO TX-
421 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASTRO COUNTY AND
FAR NORTHEAST LAMB COUNTY UNTIL 445 PM CDT...

AT 420 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HART...OR 14 MILES SOUTH OF DIMMITT...MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HART AND NAZARETH.

LAT...LON 3459 10203 3431 10200 3431 10209 3427 10209
      3426 10237 3439 10243
TIME...MOT...LOC 2120Z 246DEG 6KT 3435 10222

23
Special weather statement, Aug 9, 3:46 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SUN AUG 9 2015

TXZ022-028-092215-
LAMB TX-CASTRO TX-
446 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CASTRO COUNTY UNTIL 515
PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HART...OR 12 MILES SOUTH OF DIMMITT...MOVING NORTHEAST
AT 10 MPH.

DIME SIZE HAIL...WIND GUSTS UP TO 50 MPH...BRIEF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HART...EARTH AND SPRINGLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A SAFE SHELTER INSIDE A STURDY BUILDING.

&&

LAT...LON 3434 10200 3431 10209 3431 10210 3421 10238
      3442 10247 3458 10218
TIME...MOT...LOC 2145Z 233DEG 7KT 3436 10229

23

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Castro

When
August 9, 3:56 PM CST
Where
Castro County, Sunnyside
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.350, -102.300

A KVII-TV school net site in Sunnyside measured a wind gust to 67 mph.

Hail, Castro

When
August 9, 4:13 PM CST
Where
Castro County, Sunnyside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.350, -102.300

A trained storm spotter reported hail to the size of quarters in Sunnyside. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586987, 586986.